Format

Send to

Choose Destination
See comment in PubMed Commons below
J Rheumatol. 2010 Feb;37(2):422-5. doi: 10.3899/jrheum.090401. Epub 2009 Dec 15.

Familial Mediterranean fever in Ashkenazi Jews: the mild end of the clinical spectrum.

Author information

  • 1Heller Institute of Medical Research, Sheba Medical Center, Tel-Hashomer, Israel. merav.lidar@sheba.health.gov.il

Abstract

OBJECTIVE:

To characterize familial Mediterranean fever (FMF) in Ashkenazi patients, a Jewish subgroup in which FMF has rarely been described before.

METHODS:

A retrospective analysis, comparing demographic, clinical, and genetic measures of the cohort of Ashkenazi Jewish patients with FMF (n = 57), followed at the National Center for FMF in Israel, to age and sex matched patients of Iraqi Jewish (n = 62) and North African Jewish (NAJ; n = 61) origin.

RESULTS:

Age at disease onset and diagnosis was earlier in NAJ than among Ashkenazi and Iraqi patients. Family history of FMF was described by only 30% of Ashkenazi patients as opposed to the majority of Iraqi and NAJ patients (p = 0.001). The frequency of abdominal and febrile attacks was similar among the 3 groups, while chest and joint attacks were far less common in Ashkenazi and Iraqi compared to NAJ patients. A good response to colchicine was noted in a similar proportion of Ashkenazi and Iraqi patients (82-84%) as opposed to only 56% of NAJ patients (p = 0.0001). Proteinuria, renal failure, and amyloidosis were most frequent among the NAJ patients (18, 6.6, and 9.8% compared to 5.3, 0, and 3.5% and 1.6, 0, and 0% in Ashkenazi and Iraqi patients, respectively).

CONCLUSION:

Ashkenazi patients with FMF stand at the mildest end of the clinical spectrum of FMF. This is notwithstanding the tendency for amyloidosis, the frequency of which is not trivial and which deserves particular awareness.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk